Hail, Comanche
- When
- June 5, 11:04 PM CST
- Where
- Comanche County, Coldwater Stark Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.270, -99.320
Strong daytime heating through the afternoon coupled with ample low level convergence, there were many severe reports for hail early and and wind gusts later in the overnight. A shortwave trough helped to amplify this round of storms being more widespread but with greater moisture buoyancy further east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong daytime heating through the afternoon coupled with ample low level convergence, there were many severe reports for hail early and and wind gusts later in the overnight. A shortwave trough helped to amplify this round of storms being more widespread but with greater moisture buoyancy further east. Shear was over 30 knots with the earlier more discreet cells, allowing for some large hail. DCAPE values associated with good outflows allowed for many 60 mph wind gusts and above later in the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 4:58 PM CST, 6 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 558 PM CDT Sun Jun 5 2022 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 237 PM CDT Sun Jun 5 2022 Western Kansas will be on the southern edge of the westerlies through mid week. Overnight clusters of thunderstorms will continue to strongly modulate the surface pattern, leading to a high degree of uncertainty with timing and placement of additional rounds of storms. The storm cluster that moved into eastern Kansas and Oklahoma has pushed cooler air upslope across western Kansas. The stratus has been hard to erode in many places. Weak upslope flow will probably result in isolated storms in eastern Colorado this afternoon; and these could venture into far western Kansas with very large hail early this evening. The inflow into these storms will be weak and the storms could weaken with the loss of heating. The storms in north central KS will likely form into a larger cluster and move southeast this evening. Bulk shear is favorable for supercells initially before cold pool generation leads to a larger clusters of storms with the potential for damaging winds and smaller hail. Low level shear is lacking for a significant tornado threat. .LONG TERM...(Monday night through Sunday) Issued at 237 PM CDT Sun Jun 5 2022 Another storm cluster will probably develop on the western high plains (tied to the diurnal cycle) late Monday and then move across western Kansas overnight. High winds and hail are possible with these storms. Yet another round of storms is expected Tuesday night as a shortwave trough moves across the northern plains, pushing a cold front into western Kansas. Another shortwave trough will pass across western Kansas Thursday. Surface troughing ahead of this feature will lead to destabilization and chances for thunderstorms in the afternoon and into the night. This system will push a cold front all the way through Kansas, with drier air arriving for Friday and Saturday and a break in the t-storm activity. No big temperature swings are expected with daytime highs given the moist air and convective debris keeping afternoon temperatures moderate ahead of the front, and sunny skies allowing for warming despite the cooler and drier air mass by Friday in the wake of the front. The main effect of the front temperature- wise will be cooler overnight lows by Saturday due to light winds, clear skies and drier air, which are favorable for good radiational cooling. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 553 PM CDT Sun Jun 5 2022 A complex of storms this evening will be affecting HYS for the start of this TAF as storms have developed in north east Ellis county. A second complex of storms in southwest Nebraska will move to the south and east during the overnight hours and will affect HYS around 03Z and could be near GCK and DDC from 02-04Z. These storms could produce heavy rainfall and strong downburst winds as they pass by the airports. Storms should be out of the area after 06Z and some low clouds and possible fog could develop behind the complex of storms until around 13Z for HYS, GCK, and DDC. This could drop the flight category to the IFR-MVFR range. VFR flight conditions should be the case through the end of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 61 84 / 30 0 70 20 GCK 59 88 59 82 / 30 10 70 20 EHA 61 90 60 84 / 10 10 50 20 LBL 61 90 61 84 / 10 10 50 20 HYS 60 83 59 82 / 70 10 70 40 P28 64 88 64 83 / 20 0 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 346 AM CDT Sun Jun 5 2022 KSZ030-031-043>046-061>066-074>081-084>090-060900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 346 AM CDT Sun Jun 5 2022 /246 AM MDT Sun Jun 5 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this evening into tonight across west central and central Kansas. The strongest storms will be capable of producing large hail and damaging winds. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms continue to be possible each evening into the overnight hours through Thursday. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of far west central and central Kansas.
Special Weather Statement
National Weather Service Dodge City KS
937 PM CDT Sun Jun 5 2022
KSZ066-060315-
Stafford KS-
937 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northeastern
Stafford County through 1015 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Seward, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3821 9880 3826 9874 3826 9847 3790 9847
TIME...MOT...LOC 0237Z 312DEG 20KT 3824 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Sun Jun 5 2022
KSZ043-060400-
Scott KS-
1033 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northwestern Scott
County through 1100 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Russell Springs, or 12 miles northwest of Scott State
Lake, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10092 3852 10081 3844 10113 3870 10113
TIME...MOT...LOC 0333Z 340DEG 26KT 3877 10113
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement National Weather Service Dodge City KS 1055 PM CDT Sun Jun 5 2022 KSZ078-080-088-089-060430- Clark KS-Kiowa KS-Ford KS-Comanche KS- 1055 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of southeastern Ford, southwestern Kiowa, northern Comanche and northeastern Clark Counties through 1130 PM CDT... At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Coldwater, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Coldwater, Wilmore and Lake Coldwater around 1120 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. && LAT...LON 3749 9966 3755 9919 3723 9903 3716 9958 TIME...MOT...LOC 0355Z 321DEG 24KT 3740 9941 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TATRO
Special Weather Statement National Weather Service Dodge City KS 1108 PM CDT Sun Jun 5 2022 KSZ090-060445- Barber KS- 1108 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of southwestern Barber County through 1145 PM CDT... At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near Aetna, moving southeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hardtner. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. && LAT...LON 3712 9900 3715 9887 3700 9861 3700 9899 TIME...MOT...LOC 0407Z 321DEG 24KT 3709 9887 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TATRO
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT Sun Jun 5 2022
KSZ089-090-060515-
Barber KS-Comanche KS-
1130 PM CDT Sun Jun 5 2022
...Strong thunderstorms will impact portions of Barber and Comanche
Counties through 1215 AM CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Protection to 6 miles northwest of
Medicine Lodge. Movement was south at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Medicine Lodge and Protection around 1140 PM CDT.
Kiowa and Hardtner around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3734 9954 3738 9901 3740 9901 3744 9856
3700 9845 3700 9954
TIME...MOT...LOC 0430Z 356DEG 30KT 3726 9954 3736 9865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TATROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL COLDWATER 37.27N 99.33W
06/05/2022 E1.25 INCH COMANCHE KS PUBLIC
&&The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be at least 60 MPH.
Measured at the site in Richfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042202, 1042213, 1042203, 1042204, 1042205, 1042206, 1042208, 1042214, 1042210, 1042211, 1042216, 1042217.